It is a fact; the older adult population is living longer. While many older adults are fit and healthy, others are frail and weak requiring necessary medication. It is more important than ever for all of the healthcare community to be conscious of safe prescribing and the proper use of medicine when taking care of older adults.
Analysis and Risks
As we age, the use of medication is often increased in an effort to treat illness and disease. In older adults this frequently results in the administration of multiple medications, both appropriately and inappropriately, at the same time. This is known as polypharmacy. While polypharmacy can exist with any age demographic, it is much more prevalent in older adults where the risk of multiple health conditions is greater. It is not uncommon, for example, for a patient to be treated with multiple therapeutic drug combinations in order to manage disease such as diabetes, heart failure and chronic obstructive pulmonary disease (Kaufman, 2011, p. 49). Polypharmacy is associated as a major factor placing older adults at risk for an adverse drug event. As the number of medications increase, the need for monitoring becomes much more crucial. When there is a breakdown in proper monitoring, the older adult is significantly placed at a higher risk for negative health outcomes due to serious side effects, poor adherence, adverse drug reactions and adverse drug interactions.
Adverse drug events or medication errors that result from polypharmacy can often be difficult to predict and prevent. According to an article posted in the American Journal of Health-System Pharmacy (2012), drug –drug interactions may lead to increased toxicity levels when taken together. An example is the interaction of two cardiovascular medications, digoxin and metoprolol. It was reported that multiple patients experienced adverse effects including hypotension, bradycardia and decreased consciousness as a result of the administration of both drugs simultaneously (Wright et al., p.224). Adverse drug events or medication error can also occur with commonly used non-prescription medications; many of which may remain unrecognized in older adults. Over-the-counter cough, cold and sleeping medications, for example, have been known to impair a person’s cognitive ability. Researchers are also especially anxious about potentially serious interactions with the long-term use of warfarin by people who also take other medications, including over-the-counter analgesics (Miller, 2012, p.126).
Role of the nurse
The nurse’s role in regards to polypharmacy is crucial. Because the nurse spends more time with patients, they are frequently the first to identify adverse medication effects. A critical nursing process involves the assessment of medication use and its effects. By assessing the client’s medication treatment and behaviours, the nurse is able to evaluate the treatment’s effectiveness, determine any impeding factors, reveal any dangers...